Is Plaquenil and/or Xarelto medications likely to make me photosensitive? They were flagged during hair removal.

I take plaquenil for connective tissue disease and xarelto for previous venous thrombosis... I was doing laser without problem but when I updated medical history both meds were flagged ...no more hair removal ;-( Why do the meds appear on list? I have a serious/obvious hair growth on chin. If I try in armpit and no trouble... is it safe to think wont be a problem on my chin?

Doctor Answers 1

Medications and laser hair removal

Plaquenil makes you at higher risk for pigment changes in areas treated with the laser.  I would be reluctant to treat your face while you are on this medication, even if you have no problems with underarm treatment, because different areas of the body react differently to the laser.  You could even do fine with one facial treatment, then have problems the next.  You might try speaking with the physician who precribed Plaquenil for you about using a different drug.  Without knowing your medical history, I can't really speak to that, but don't be afraid to ask questions of the the doctors you are seeing for both your medical and cosmetic issues!

As to Xarelto, the issue here is bruising following the treatment.  It is possible to have laser treatments while on blood thinner, as long as you understand that you may develop bruising afterward.


Williamsport Thoracic Surgeon

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.